From Livonia, Michigan, USA:
When my 11 year old daughter, who was diagnosed a year ago with type 1 diabetes, came home from school, we realized that she had forgotten to take her morning insulin. I was told that if you ever forget to take your insulin you should get it as soon as possible. Was it too late in this case? I'm not sure how I should of handled this situation.
It really depends on what type of long-acting insulin she is on; there are multiple varieties of long-acting insulin including NPH, Lente, and Ultralente. You'll have to check with your daughter's diabetes team and make sure to follow their advice regarding this.
I usually suggest to my patients to go ahead and take the extra Lente or Ultralente if they are not more than about six hours late. If a dose has been missed and it has been more than six hours, it may not be beneficial to take it being so late.
In all cases of a missed dose of insulin, I would check blood sugars frequently (every two to four hours) for the next 24 hours and be prepared to take extra Humalog for any highs that are encountered. In addition, it is important to make sure that ketones aren't developing which can happen rapidly with a missed dose. If there are any ketones or uncontrollable high blood sugars after a missed dose, it is important to urgently review that with your diabetes team and work hard to avoid DKA [diabetic ketoacidosis].
Original posting 17 Apr 2001
Posted to Insulin
Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.